mCRC with Tanios Bekaii-Saab, MD and Tara Seery, MD: Case 2 - Episode 5
How might the choice of third-line treatment in this patient impact subsequent lines of therapy?
It really depends on the side effects of the drugs, the patient's performance status, and the patient's wishes. Lonsurf is a well-tolerated drug, but the main side effect is a decrease in white blood cell count, hemoglobin, platelets, some fatigue, and some nausea. So if a patient has an issue with blood counts throughout their previous regimens, it might be an issue starting this medication. With Stivarga, the main side effect is hand-foot syndrome. So if a patient had issues with this in the past, they may not want to try this drug, or be hesitant to try this drug and you would have to monitor them closely.
Case 2: mCRC
Scott T. is a 62-year-old male from Montgomery County, Arkansas who works as a teacher and football coach at a local high school. He was diagnosed with metastatic colon adenocarcinoma in December of 2012.
Medical history is notable for well-controlled hypertension, and hypercholesterolemia, managed with diet and statin therapy
Patient underwent a right hemicolectomy in January 2013, which showed stage IIIC disease with several visceral metastases noted and 5 of 14 positive lymph nodes; biopsy showed well-differentiated adenocarcinoma that was KRAS-mutation and BRAF-mutation negative on molecular testing
He received initial therapy with FOLFOX and bevacizumab and showed a good response after 6 cycles, with a reduction in several target lesions on CT scan
In October of 2013, the patient returned for a follow-up with increasing fatigue, intermittent dyspnea, and chest pain.
Follow-up CT showed marked progression of target lesions, and multiple lung nodules consistent with metastatic disease; performance status at time of recurrence was 0. His chemotherapy was switched to FOLFIRI, and bevacizumab was continued
After 5 cycles, the patient’s condition improved and CT scan was consistent with stable disease
After 7 cycles, the patient requested to discontinue chemotherapy while traveling, but maintenance bevacizumab was continued
In July of 2014, the patient returned for follow-up with marked fatigue, declining performance status (PS 1), increasing dyspnea and chest pain; CT scan at that time showed marked progression of lung and peritoneal target lesions.
Liver and kidney function were within normal limits, and he began treatment with regorafenib at a dose of 160 mg.
After 2 weeks, treatment had to be interrupted due to grade 2 hypertension with fatigue and lightheadedness
The patient’s condition improved with antihypertensive therapy, and after 10 days treatment was reinitiated at a dose of 120 mg
Patient was able to tolerate the reduced dose, with some mild fatigue and diarrhea
After 5 cycles at 120 mg, the patient showed a good response, with a reduction in both lung and peritoneal metastases on CT scan; his performance status also improved (PS 0)
The patient’s disease remained stable until August of 2015, at which time his CT scan showed marked progression of the peritoneal lesions, and his CEA levels had increased to 33.5 ng/mL. He was initiated on trifluridine-tipiracil (TAS-102) in September of 2015 and his disease again stabilized. He remains on treatment at last follow-up.